Monday, August 28, 2006

Gadolinium related to Nephrogenic Systemic Fibrosis?

Nephrogenic Systemic Fibrosis: Suspected Causative Role of Gadodiamide Used for Contrast-Enhanced Magnetic Resonance Imaging by Peter Marckmann et al in J Am Soc Nephrol 17: 2359-2362, 2006
"INTRODUCTION-Nephrogenic systemic fibrosis is a new, rare disease of unknown cause that affects patients with renal failure. Since 1997, a total of approximately 200 cases of nephrogenic systemic fibrosis (NSF), previously known as nephrogenic fibrosing dermopathy, have been reported worldwide. The appearance of this new and serious disease has triggered considerable interest as to possible causative factors, including newly introduced clinical practices. However, until now, the eliciting factor(s) has not been identified.
COURSE- The typical course begins with subacute swelling of distal parts of the extremities and is followed in subsequent weeks by severe skin induration and sometimes anatomic extension to involve thighs, antebrachium, and lower abdomen. The skin induration may be aggressive and associated with constant pain, muscle restlessness, and loss of skin flexibility. In some cases, NSF leads to serious physical disability, including wheelchair requirement. NSF initially was observed in and thought to affect solely the skin (thus the initial term nephrogenic fibrosing dermopathy), but more recent patient reports have demonstrated that several organs may be involved.
POSSIBLE MECHANISMS-Gadodiamide belongs to the group of extracellular contrast media that are used for MRI. It is a non–tissue-specific and nonionic low-osmolar (650 mOsm/kg) agent. Gadodiamide is almost exclusively excreted renally and therefore has a markedly prolonged half-life in patients with renal failure, including dialysis patients. The gadodiamide half-life of healthy volunteers is 1.3 h, of patients with end-stage renal failure is 34.3 h, of hemodialysis patients is 2.6 h, and of peritoneal dialysis patients is 52.7 h. It previously was considered a safe agent, even in patients with renal failure. The molecular structure of chelate-binding (diethylenetriaminepentaacetic acid-bis-methylamide) Gd is linear. Gadodiamide formulation differs from most other non–tissue-specific extracellular MRI agents by having an excess chelate (12 mg/ml). Whether this could have an impact on NSF development is not known. Alternatively, NSF could be a toxic reaction to free Gd that is liberated from gadodiamide. Free Gd is highly toxic, in particular in its ionic form (Gd3+). Gadodiamide leaves two to four times more Gd in the bone than gadoteridol in patients with normal renal function. Because of the longer half-life of contrast Gd-based media in patients with ESRD, authors speculate that Gd liberation might be causing NSF.
CONCLUSION-This study therefore reviewed all of the authors’ confirmed cases of nephrogenic systemic fibrosis with respect to clinical characteristics, gadodiamide exposure, and subsequent clinical course. It was found that all had been exposed to gadodiamide before the development of nephrogenic systemic fibrosis. The delay from exposure to first sign of the disease was 2 to 75 d (median 25 d). Odds ratio for acquiring the disease when gadodiamide exposed was 32. These findings indicate that gadodiamide plays a causative role in nephrogenic systemic fibrosis."

7 comments:

Anonymous said...

I underwent a neck catscan with contrast in the last week of January this year then on Feb. 21, I ate mussels(shelfish) which I am not allergic. All of a sudden I had this skin bumps and lesions in the back of my neck and head. At first I thought it was an allergic reaction but after a few days it became painful and stiff to the touch. Do you think the dye may have anything to do with the muscles I ate? I never had this skin condition before.

fast weight loss diet said...

Iif you suffer of these symptoms: in back, head, of muscles or some another pain doubt not in contacting us. We are crdrx.com the best pharmacy online. You can buy Lortab and Hydrocodone at http://www.crdrx.com

Anonymous said...

I would suggest seeing a doctor and getting the right diagnosis. If you are diagnosed with NSF, you could contact an
NSF attorney who could guide you with the legal claim and recovery.

Anonymous said...

I have the pleasure to visiting your site. Its informative and helpful, you may want to read about obesity and overweight health problems, losing weight, calories and "How You Can Lower Your Health Risks" at phentermine site.

Anonymous said...

Hi could you please tell me how NSF is diagnoised? I have done extensive research about a condition I have had now for about 6-8 months. Every sympton fits this disease but when I showed my leg to my doc. he replied "Hum I don't know what it is." Will it take a biopsie and if this goes untreated what could the outcome be? Thank You, Shirlene

Anonymous said...

For more information about NSF / NFD, Gadolinium and more go to:

www.the-feed-store.com

-Jeff

dghnfgj said...

welcome to the wow power leveling cheap Wow gold service site, buy cheap wow gold,wow gold,world of warcraft power leveling buy wow gold

Blog Archive